A Simple Approximation for the Normal Distribution Function via Variational Iteration Method

Authors

  • V. K. Shchigolev Associate Professor, Department of Theoretical Physics, Ulyanovsk State University

Keywords:

Normal Distribution, Cumulative Distribution Function, Approximations, Variational Iteration Method

Abstract

In this paper, we obtain some new approximations for the cumulative distribution function of the standard normal distribution via the He’s Variational Iteration Method. For this end, we consider the cumulative distribution function as the unknown function to be determined by solving a certain differential equation of the second-order that the cumulative distribution function satisfied subjected with the certain initial conditions. The correction functional in this approach is constructed here in such a manner that we have one real numerical parameter to be tuned for the best result. Our approximations to the cumulative distribution function are comparable to other approximations found in the literature and has the advantage of being a simple expression, that may have potential applications in several areas of applied sciences. Numerical comparison shows that our approximations are very accurate.

Downloads

Download data is not yet available.

References

Aludaat K. M., Alodat M. T., A Note on Approximating the normal distribution function, Applied Mathematical science, 2(9): 425-429, 2008.

Bailey B. J., Alternatives to hasting’s approximation to the inverse of the normal cumulative distribution function, Applied statistics, 30(3): 275-276, 1981.

Bowling S. R., Khasawneh M. T., Kaewkuekool S., and Cho B. R., A Logistic approximation to the cumulative normal distribution, Journal of Industrial Engineering and Management, 2(1): 114-127, 2009.

Chesneau Ch. and Navarro F., On some applicable approximations of Gaussian type integrals, Journal of Mathematical Modeling, Vol. 7, No. 2, 2019, pp. 221-229. DOI: 10.22124/jmm.2019.12897.1250.

Eidous O. M., Al-Salman S. A., One-Term Approximation for Normal Distribution Function, Mathematics and Statistics,

(1): 15-18, 2016.

Edous M., Eidous O., A Simple Approximation for Normal Distribution Function, Mathematics and Statistics, 6(4): 47-49, 2018.

He J.-H., Variational iteration method - a kind of non-linear analytical technique: some examples, International Journal of Non-Linear Mechanics, Vol. 34, No. 4, 699-708, 1999. http://dx.doi.org/10.1016/S0020-7462(98)00048-1

He J.-H., Variational iteration method for autonomous ordinary differential systems, Applied Mathematics and Computation, Vol. 114, No. 2-3, 115-123, 2000. http://dx.doi.org/10.1016/S0096-3003(99)00104-6

He J.-H., Variational iteration method-Some recent results and new interpretations, Journal of Computational and Applied Mathematics, Vol. 207, No. 1, 3-17, 2007. http://dx.doi.org/10.1016/j.cam.2006.07.009

Johnson N., Kotz S., and Balakrishnan N., Continuous Univariate Distributions, Vol. 1, John Wiley & Sons, New York, 1994.

Lin J. T., A simple Logistic approximation to the normal tail probability and its inverse, Applied Statistics, 39: 255-257, 1990.

Kerridge R. G. and Cook G. W., Yet another series for the normal integral, Biometrika, 63: 401407, 1976.

Page E., Approximation to the cumulative normal function and its inverse for use on a pocket calculator, Appl. Statist., 26: 7576, 1977.

Polya G., Remarks on computing the probability integral in one and two dimensions, Proceeding of the first Berkeley symposium on mathematicalstatistics and probability, 63-78, 1945.

Ramos J. I., On the Variational Iteration Method and Other Iterative Techniques for Nonlinear Differential Equations, Applied Mathematics and Computation, Vol. 199, No. 1, 39-69, 2008. http://dx.doi.org/10.1016/j.amc.2007.09.024

Shchigolev V. K., Variational iteration method for studying perihelion precession and deflection of light in General Relativity, International Journal of Physical Research, Vol. 4, No. 2, 52-57, 2016. http://dx.doi.org/10.14419/ijpr.v4i2.6530

Shchigolev V. K., Analytic Approximation of Luminosity Distance in Cosmology via Variational Iteration Method, Universal Journal of Computational Mathematics, 5(3): 68-74, 2017. http://dx.doi.org/10.13189/ujcmj.2017.050303

Scheiber Ernest, On the Convergence of the Variational Iteration Method, arxiv:1509.01779.

Tatari M. and Dehghan M., On the Convergence of Hes Variational Iteration Method, Journal of Computational and Applied Mathematics, Vol. 207, No. 1, 121-128, 2007. http://dx.doi.org/10.1016/j.cam.2006.07.017

Vazquez-Leal H., Castaneda-Sheissa R., et al, High Accurate Simple Approximation of Normal Distribution Integral, Mathematical Problems in Engineering, Vol. 2012, Article ID 124029, 2012. doi:10.1155/2012/124029.

Waissi G. R. and Rossin D. F., A sigmoid approximation to the standard normal integral, Appl. Math. Comput., 77: 9195, 1996.

Yerukala R., and Boiroju N.K., Approximations to Standard Normal Distribution Function, International Journal of Scientific & Engineering Research, 6(4): 515-518, 2015.

Published

2020-08-31

How to Cite

V. K. Shchigolev. (2020). A Simple Approximation for the Normal Distribution Function via Variational Iteration Method. MathLAB Journal, 6, 45-52. Retrieved from https://purkh.com/index.php/mathlab/article/view/744

Issue

Section

Research Articles